Inhaled steroids reduce bone density, study states
January 3, 2005
NEW YORK - People who use inhaled steroids long-term to treat COPD could face a loss of bone mineral density in the hip and spine, a new study shows.
The findings suggest the drugs should be prescribed with caution to COPD patients,Â Dr. John E. Connett, at the University of Minnesota, told Reuters Health.
"It could be that before you prescribe a drug like this you would actually want to do a bone density test," Connett said in an interview with Reuters Health.
In the study, some 400 patients with COPD who were current smokers or had recently quit were randomly assigned to use inhaled triamcinolone twice daily or a placebo inhaler over a three-year period.
By the end of the study, patients on the drug showed an average decrease of 1.78% in bone density at the hip, and spine bone density fell 0.35%.
While this degree of bone loss is not harmful in a person without bone thinning, it could pose a risk to people who already have some bone weakening - and longer-term use could also result in significant bone loss, the researchers write in the American Journal of Respiratory and Critical Care Medicine,
Triamcinolone is an older drug and now less widely used than the inhaled steroids budesonide and fluticasone. The effects of these drugs on bone mineral density are not clear, Connett said.